Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

December 30, 2021Georgetown County, South Carolina

NWS Wilmington, NC issued this special weather statement at Dec 30, 2021, 3:05 PM EST for Georgetown County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2021, 3:05 PM EST (20:05 UTC)
Expired
Dec 30, 2021, 3:30 PM EST
In force
25 min
Issued by
NWS Wilmington, NC
Hail
0.25 in
Wind
40

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 126 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS82 KILM 302005
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
305 PM EST Thu Dec 30 2021
 
SCZ039-055-056-302030-
Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
305 PM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of southern Georgetown
and south central Williamsburg Counties through 330 PM EST...

At 304 PM EST, Doppler radar was tracking a strong thunderstorm over
Jamestown, or 18 miles northeast of Moncks Corner, moving east at 50
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Georgetown, DeBordieu Colony, North Santee, Lambert, Sampit, Graves
and Georgetown Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3323 7947 3324 7947 3324 7948 3325 7948
      3324 7949 3325 7953 3327 7955 3326 7956
      3327 7956 3330 7966 3332 7970 3332 7974
      3338 7980 3340 7980 3350 7917 3335 7915
      3327 7918 3323 7918
TIME...MOT...LOC 2004Z 263DEG 44KT 3332 7971 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MORGAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Dec 30, 12:30 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 30, 12:30 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1230 PM EST Thu Dec 30 2021

.SYNOPSIS...
High pressure offshore will continue to bring near record
warmth into the weekend. Rain chances will accompany a weak
cold front Thursday and again on Friday as it lifts north.
A strong cold front on Sunday will knock temperatures back down
to normal into early next week as cold and dry high pressure
builds in.

&&

.UPDATE...
The area is in a bit of a precip void at the moment outside of
our NW counties. Expect that to change over next several hours
with the batch of showers moving east from the central
Carolinas, and have made some modest tweaks to gridded database
to account for this. Also dropped temps slightly esp. northern
half of our CWA with widespread cloudiness and precip moving in
later. Southern part of the approaching activity has generated
some stronger thunderstorms, and portions of our SC area are now
in a "Slight Risk" (2 out of 5) while the rest of the area
continues to be in a "Marginal Risk" (1 out of 5). Main threats
will be damaging wind gusts, though any of the stronger storms
could produce hail and a brief tornado possible.

&&

.NEAR TERM /THROUGH FRIDAY/...
Latest sfc analysis shows a cold front draped near the NC/VA border
with high pressure off the FL coast. The front slides south towards
the local area today, while weak shortwave energy aloft and
increasing low-level moisture lead to a good chance of rain. SPC
continues to highlight the local area in a Marginal Risk for severe
storms today. The threat is low due to the lack of a large-scale
forcing mechanism and meager lapse rates. As for temps, record highs
today are 81/81/76/78 at ILM/FLO/CRE/LBT. Current forecast calls for
temps mainly a few degrees below these values, due to widespread
clouds and the high chances for rain. After some lingering rain into
this evening, winds veer to the W then NW as the front drops into
the area while weakening. Another mild night expected with low temps
only in the low/mid 60s, higher than even the average high temps
this time of year. Dry and continued warm into Friday, as the front
further weakens with the absence of any CAA.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Warm front lifts northward Fri eve with a slight chc of pcp but
overall, continued record or near record warmth in deep SW flow.
Temperatures overnight will be in the 60s with drying through
the column. Some fog or low stratus possible into early Sat
should give way to breaks of sunshine and increasing winds with
breezy and very warm conditions Sat aftn. Temperatures will
reach well into the 70s most places with many places up near 80
and flirting with records.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Digging mid to upper trough will push a strong cold front
through the Carolinas on Sunday. Expect increased instability
leading to showers and thunderstorms ahead of cold front into
late Sun. Low level winds will increase up to 40 to 60 kts with
dewpoint temps into the mid 60s. Looks like the potential for
stronger storms with gusty winds and heavy rain should exist in
enhanced dynamics aloft, moving across the eastern Carolinas
into Sunday evening. The front may hold off long enough to keep
another very warm day for Sunday. Strong gusty southerly winds
ahead of the front will veer around as cold front passes
offshore overnight with temps dropping off rapidly overnight.

By Mon morning, deep west to northwest flow will usher in much
colder and drier air into the area. May see some lingering
clouds or a passing shower as mid to upper level trough swings
through. The 850 temps will take a nose dive from around 15c
down to near 0c and so will sfc dewpoint temps, dropping near 30
degrees from the 60s to the 30s by morning. Low temps will be
down to freezing inland and mid 30s toward the coast by early
Mon morning.

Cold and dry high pressure will build in on Mon with stiff
northerly winds subsiding through the day and temps struggling
to make it through the 40s during the day and dropping to below
freezing most places inland of the coast Mon night. As the high
migrates across the Southeast, the air mass will modify with
temps near normal on Tues with plenty of sunshine and back
above normal by Wed as coastal trough/warm front pushes onshore.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered MVFR ceilings continue across NE SC and SE SC early
this afternoon, but have mostly stayed away from TAF sites. MYR
and CRE have best chance for intermittent MVFR over next couple
hours before rain coverage picks up. Rain will continue moving
in from the west through this evening, with peak coverage
expected between 4pm and 7pm. Chance for thunderstorms, with
possibility one or two storms may become severe. Gusty SW winds
continue over the next few hours before weakening through
tonight, with winds turning W-NW early tomorrow morning as front
drops south. Maintaining forecast for sub-VFR conditions to
prevail overnight through daybreak, with IFR ceilings and MVFR
visibilities.

Extended Outlook... Low ceilings and scattered convective showers
into the weekend could cause flight category restrictions. VFR
on Monday and Tuesday.

&&

.MARINE...
Through Friday...Moderate SW flow (15-20 kt sustained)
continues today over the waters before a weakening front drops
into the area tonight. Could see gusts to 25 kt today, but due
to cool shelf waters much of the higher wind aloft is not
expected to mix down. Did issue a SCA for NC coastal waters
where gusts should be a tad higher than SC coastal waters. Seas
up to 5 ft out 20 nm, mainly wind wave-driven but there is also
a weak 9 second SE swell component. Some slackening in the wind
field then for tonight and Friday as the weak front slides into
the area and the pressure gradient relaxes...winds down to ~10
kt by Friday aftn.

Friday night through Monday...Winds come back around to the SW
as warm front lifts north and potent storm system moves toward
the Carolinas from the west. SW winds will increase to 15 to 25
kts through Sat as gradient tightens with approaching cold front.
Winds and seas will reach Small Craft Advisory thresholds
through Sat aftn and increasing further through Sat night into
Sun as strong cold front draws near. Seas will increase from 3
to 5 ft Fri night up to 6 to 9 ft on Sun. Winds will veer around
to the NW behind front through Sun night. Stiff northerly flow
Sun night will diminish into Mon as cold and dry high pressure
builds over the waters. An extended period of SCA conditions
will come to end by Mon aftn as northerly winds diminish leaving
seas down to 2 to 4 ft by Mon night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for AMZ250-
     252.

&&

SYNOPSIS...ILM
UPDATE...MCW
NEAR TERM...MAS
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...VAO
MARINE...MAS/RGZ
Hazardous weather outlook, Dec 30, 11:30 AM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1130 AM EST Thu Dec 30 2021

AMZ250-252-311630-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
1130 AM EST Thu Dec 30 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Isolated strong to severe thunderstorms with gusty winds are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Small Craft Advisory conditions likely late Saturday through early
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-311630-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1130 AM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms with gusty winds are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Small Craft Advisory conditions likely late Saturday through early
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
311630-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
1130 AM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms with gusty winds are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 30, 12:52 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1252 PM EST Thu Dec 30 2021

SCZ039-055-056-301845-
Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
1252 PM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of central Georgetown
and southern Williamsburg Counties through 145 PM EST...

At 1250 PM EST, Doppler radar indicated a strong thunderstorm near
Earle, or 20 miles southeast of Kingstree, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Some cloud to
         ground lightning is also expected.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgetown, DeBordieu Colony, Pawleys Island, Andrews, Trio, Warsaw,
Oatland, Lambert, Sampit, Graves, Earle, Litchfield Beach and
Georgetown Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 7963 3332 7971 3332 7974 3350 7976
      3353 7904 3347 7909 3340 7914 3325 7918
TIME...MOT...LOC 1750Z 270DEG 32KT 3341 7967

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SRP
Special weather statement, Dec 30, 3:05 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
305 PM EST Thu Dec 30 2021

SCZ039-055-056-302030-
Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
305 PM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of southern Georgetown
and south central Williamsburg Counties through 330 PM EST...

At 304 PM EST, Doppler radar was tracking a strong thunderstorm over
Jamestown, or 18 miles northeast of Moncks Corner, moving east at 50
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgetown, DeBordieu Colony, North Santee, Lambert, Sampit, Graves
and Georgetown Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3323 7947 3324 7947 3324 7948 3325 7948
      3324 7949 3325 7953 3327 7955 3326 7956
      3327 7956 3330 7966 3332 7970 3332 7974
      3338 7980 3340 7980 3350 7917 3335 7915
      3327 7918 3323 7918
TIME...MOT...LOC 2004Z 263DEG 44KT 3332 7971

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MORGAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 5:44 AM ESTSmall Craft AdvisoryILM14 hr
Dec 30, 2:57 PM ESTSpecial Marine WarningILM63 min
Dec 30, 3:14 PM ESTSpecial Marine WarningILM23 min
Dec 30, 12:52 PM ESTSpecial Weather StatementILMGeorgetown53 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.